Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Las Vegas, NV

July 8, 1999San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 8, 1999, 12:40 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 1999, 12:40 PM PDT (19:40 UTC)
Expired
Jul 8, 1999, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 081939
FFWLAS
CAC071-NVC003-082230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1240 PM PDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE FOLLOWING LOCATIONS...BAKER...BARSTOW...
  DAGGETT...MOUNTAIN PASS
  SOUTHWESTERN CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...JEAN...PRIMM...SANDY VALLEY

* UNTIL 330 PM PDT

* AT 1235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
  GOODSPRINGS TO 14 MILES NORTHEAST OF BAKER TO 10 MILES WEST OF
  BARSTOW...MOVING NORTH AT 10 MPH.

RADAR INDICATES RAINFALL RATES EXCEEDING ONE INCH PER HOUR WITH THE
STRONGER STORMS. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH 
FLOODING OF WASHES SMALL STREAMS AND NARROW CANYONS. ADDITIONALLY... 
HIGHWAYS...UNDERPASSES AND OTHER LOW LYING AREAS WILL BE SUBJECT TO 
FLASH FLOODING AND HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES 
IN THE VICINITY OF STEEP TERRAIN.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 3595 11542 3549 11607 3487 11716 3481 11644
          3528 11566 3563 11526

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:45 AM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 9:45 AM PDT, 2 hours 55 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT THU JUL 8 1999

SYNOPSIS...HIGH PRESSURE CENTERED OVER COLORADO WILL MOVE OVER THE
DESERT SOUTHWEST BY THIS WEEKEND. THE AIR MASS WILL REMAIN
SUFFICIENTLY MOIST AND UNSTABLE FOR AFTERNOON AND EVENING
THUNDERSTORMS. DAYTIME TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW
NORMAL.

DISCUSSION...PRECIPITABLE WATER REMAINS VERY HIGH OVER MUCH OF THE
CWFA WITH LARGE AREA OF -3 TO -5 LI/S. 12Z DRA SOUNDING INDICATES
WINDS 10 KNOTS OR LESS UP TO 300 MB. RAINFALL WIDESPREAD ACROSS
SOUTHERN LINCOLN...WESTERN CLARK...SOUTHERN NYE AND SE INYO COUNTIES
WITH THUNDERSTORMS DEVELOPING REST OF CWFA. SOME FLASH FLOODING BEING
REPORTED THIS MORNING IN SOUTHERN LINCOLN AND NORTHERN CLARK
COUNTIES. CURRENT FLASH FLOOD WATCH LOOKS GOOD BUT WILL BOOST UP POPS
AND CUT BACK ON TEMPS A BIT WHERE SUNSHINE WILL BE LIMITED.

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE
       LATEST RNOFFALAS STATEMENT FOR DETAILS.

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.